Get access

Distressing Adverse Events After Antidepressant Switch in the Sequenced Treatment Alternatives to Relieve Depression (STAR*D) Trial: Influence of Adverse Events During Initial Treatment with Citalopram on Development of Subsequent Adverse Events with an Alternative Antidepressant

Authors


  • This project was funded by the Agency for Healthcare Research and Quality, United States Department of Health and Human Services (contract HHSA290-2005-0040-I-TO2) as part of the Developing Evidence to Inform Decisions about Effectiveness (DECIDE) network. Statements in the report should not be construed as endorsement by the Agency for Healthcare Research and Quality or the U.S. Department of Health and Human Services.

For reprints, visit https://caesar.sheridan.com/reprints/redir.php?pub=10089&acro=PHAR. For questions or comments, contact Aaron J. Katz, Pharm.D., Division of Pharmaceutical Outcomes and Policy, UNC Eshelman School of Pharmacy, University of North Carolina at Chapel Hill, CB 7573 Chapel Hill, NC 27599; e-mail: aj_katz@unc.edu.

Abstract

Study Objective

To determine whether distressing adverse events (DAEs) experienced during initial antidepressant treatment are associated with subsequent DAEs after switching to a second antidepressant.

Design

Secondary analysis of data from the Sequenced Treatment Alternatives to Relieve Depression (STAR*D) trial.

Setting

Primary care and psychiatric care facilities.

Patients

A total of 727 outpatients aged 18–75 years with nonpsychotic major depressive disorder who failed first-step therapy with citalopram and were switched to second-step monotherapy with an alternative antidepressant.

Measurements and Main Results

In the STAR*D trial, patient-reported DAEs were entered into the Patient-Rated Inventory of Side Effects (PRISE). In this secondary analysis, data from PRISE were used to determine the incidence of DAEs during first-step treatment with citalopram and second-step treatment with sustained-release bupropion, sertraline, or extended-release venlafaxine. Regression models were used to compare the risk of adverse events during second-step treatment between those who reported similar adverse events during first-step treatment and those who did not, while controlling for potential confounders. Of the 727 patients analyzed, DAEs were reported by 514 patients (70.7%) during first-step treatment and 626 (86.1%) during second-step treatment; no significant differences were observed among the three second-step treatment groups. Overall, patients reporting DAEs during first-step treatment were more likely to report DAEs during second-step treatment (risk ratio [RR] 1.11, 95% confidence interval [CI] 1.03–1.20). After controlling for confounders, patients were significantly more likely to report DAEs specific to a body function or organ system, such as those involving the genitourinary system (RR 3.39, 95% CI 2.41–4.78) or sexual functioning (RR 2.75, 95% CI 2.29–3.29), if the patients had reported similar events during initial treatment.

Conclusion

Patients who experienced DAEs with initial antidepressant treatment were likely to report similar adverse events after switching to an alternative antidepressant, even when subsequent treatment is from a different class of antidepressants.

Ancillary